North Dakota, 2011Blizzard in North Dakota, May 1, 2011
May 1, 2011 · NWS BIS · 6 events in 6 counties and zones
A powerful late spring storm system swept across the Northern Plains region April 29th through May 1st. Impacts were most significant over west central and northwest North Dakota.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful late spring storm system swept across the Northern Plains region April 29th through May 1st. Impacts were most significant over west central and northwest North Dakota. See April Storm Data for additional details.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 30, 11:44 PM CST, 16 minutes earlier.
Area forecast discussion, Apr 30, 11:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1244 AM CDT SUN MAY 1 2011
.UPDATE...NO CHANGES MADE.
&&
.DISCUSSION...THE WINDS ARE BEGINNING TO DROP OFF SOME IN CENTRAL
NORTH DAKOTA BUT REGIONAL RADARS SHOW BANDS OF SNOW CONTINUING TO
WRAP AROUND THE SURFACE LOW NOW IN MINNESOTA. THE BLIZZARD WARNING
AND HIGH WIND WARNING ARE MARGINAL...BUT CONDITIONS DON'T WARRANT
ENDING OR CHANGING THE WARNINGS NOW.
&&
.AVIATION...
IMPROVEMENT IN THE FAR WEST AT KISN AND KDIK AND KHEI WITH
VISIBILITIES AND CEILINGS NOW VFR. CENTRAL ND TAF SITES OF KMOT AND
KBIS AND KJMS EXPECTED TO BE MVFR IN VSYBS WITH OCCASIONAL IFR AND
IMPROVE TO VFR BY/AFTER 12Z. WINDS TO DECREASE GRADUALLY
OVERNIGHT...THEN INCREASE AGAIN AT KMOT/KBIS/KJMS AFTER 15Z.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 7 AM CDT /6 AM MDT/ THIS MORNING FOR
NDZ003>005-011>013-019>023-025-034>036-042.
HIGH WIND WARNING UNTIL 7 AM CDT THIS MORNING FOR NDZ037-045>048-
050-051.
&&
TSW/JMV
Hazardous weather outlook, Apr 30, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT SAT APR 30 2011
NDZ001>005-009>013-017>023-025-031>036-040>044-012100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-
359 PM CDT SAT APR 30 2011 /259 PM MDT SAT APR 30 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
VOLUNTEER OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.
NDZ037-045>048-050-051-012100-
STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
359 PM CDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
VOLUNTEER OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.
TM
In the hours before
Local storm report, Apr 30, 8:07 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM SNOW MINOT 48.23N 101.30W
04/30/2011 E2.0 INCH WARD ND BROADCAST MEDIA
TOTAL SO FAR. STILL SNOWING.
&&
JVININGLocal storm report, Apr 30, 8:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HEAVY SNOW TROTTERS 47.32N 103.92W
04/30/2011 M14.0 INCH GOLDEN VALLEY ND CO-OP OBSERVER
0911 PM SNOW PARSHALL 47.95N 102.14W
04/30/2011 M1.5 INCH MOUNTRAIL ND PUBLIC
&&
LHUBERLocal storm report, Apr 30, 8:30 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM SNOW WATFORD CITY 47.80N 103.28W
04/30/2011 M7.0 INCH MCKENZIE ND CO-OP OBSERVER
TOTAL AS OF 8 AM CDT AND STILL SNOWING. 1/8 MILE
VISIBILITY. 45 MPH WINDS.
0752 AM NON-TSTM WND GST DICKINSON 46.88N 102.79W
04/30/2011 M68.00 MPH STARK ND ASOS
0819 AM SNOW 10 NW HALLIDAY 47.46N 102.49W
04/30/2011 M2.5 INCH DUNN ND PUBLIC
STORM TOTAL SNOWFALL AS OF 8 AM CDT
0832 AM BLIZZARD BEACH 46.92N 104.00W
04/30/2011 GOLDEN VALLEY ND TRAINED SPOTTER
ZERO VISIBILITY WITH 4 TO 5 INCHES ON THE GROUND. STILL
SNOWING AND VERY WINDY.
0909 AM BLIZZARD CROSBY 48.91N 103.29W
04/30/2011 DIVIDE ND TRAINED SPOTTER
ZERO VISIBILITY WITH 9 INCHES ON THE GROUND. STILL NO
POWER.
1017 AM NON-TSTM WND GST 1 WSW BOWBELLS 48.80N 102.27W
04/30/2011 M58.00 MPH BURKE ND MESONET
1059 AM BLIZZARD GRASSY BUTTE 47.39N 103.25W
04/30/2011 MCKENZIE ND CO-OP OBSERVER
ZERO VISIBILITY. 10 INCHES ON THE GROUND.
1100 AM NON-TSTM WND GST HETTINGER 46.00N 102.64W
04/30/2011 M67.00 MPH ADAMS ND ASOS
...SNOW AND 1/2 MILE VISIBILITY...
1127 AM SNOW 7 NW TAYLOR 46.97N 102.53W
04/30/2011 M1.0 INCH STARK ND CO-OP OBSERVER
24 HOUR SNOWFALL
1152 AM BLIZZARD WILLISTON 48.15N 103.63W
04/30/2011 WILLIAMS ND ASOS
...1/4 MILE VISIBILITY WITH LIGHT SNOW AND BLOWING
SNOW...WINDS SUSTAINED OVER 30 MPH WITH GUSTS UP TO 63
MPH...
1200 PM BLIZZARD BOWMAN 46.18N 103.39W
04/30/2011 BOWMAN ND EMERGENCY MNGR
GUSTS TO 60 MPH. TREES DOWN. VISIBILITY VARYING BUT NEAR
ZERO.
1210 PM NON-TSTM WND GST 10 WNW AMIDON 46.54N 103.52W
04/30/2011 M66.00 MPH SLOPE ND MESONET
MEASURED BY A RAWS SITE...
1210 PM NON-TSTM WND GST 5 SSW BOWMAN 46.12N 103.43W
04/30/2011 M65.00 MPH BOWMAN ND MESONET
MEASURED BY A NDDOT SITE...
1210 PM NON-TSTM WND GST 2 W RAY 48.34N 103.21W
04/30/2011 M66.00 MPH WILLIAMS ND MESONET
MEASURED BY A NDDOT SITE...
1256 PM NON-TSTM WND GST 9 W ALKABO 48.86N 104.09W
04/30/2011 M78.00 MPH SHERIDAN MT MESONET
MEASURED BY A RAWS SITE...
0114 PM NON-TSTM WND DMG STANLEY 48.32N 102.39W
04/30/2011 MOUNTRAIL ND BROADCAST MEDIA
ALONG HIGHWAY 2 FROM BERTHOLD TO STANELY... BROADCAST
MEDIA REPORTED 100 SNAPPED POWER POLES...
0114 PM NON-TSTM WND DMG BOWMAN 46.18N 103.39W
04/30/2011 BOWMAN ND EMERGENCY MNGR
DOWNED TREES... HOUSE DAMAGED BY FALLEN TREE... POWER
OUTAGES...
0156 PM NON-TSTM WND GST WILLISTON 48.15N 103.63W
04/30/2011 M63.00 MPH WILLIAMS ND ASOS
...VISIBILITY REMAINS BELOW 1/4 MILE WITH LIGHT SNOW...
0158 PM BLIZZARD DICKINSON 46.88N 102.79W
04/30/2011 STARK ND ASOS
...1/4 MILE VISIBILITY WITH LIGHT TO HEAVY SNOW...WINDS
SUSTAINED OVER 30 MPH AND GUSTS UP TO 60 MPH...
0200 PM NON-TSTM WND GST 2 NNE FRYBURG 46.90N 103.29W
04/30/2011 M58.00 MPH BILLINGS ND MESONET
MEASURED BY A NDDOT SITE...
0314 PM NON-TSTM WND DMG BOWMAN 46.18N 103.39W
04/30/2011 BOWMAN ND EMERGENCY MNGR
SUSTAINED WINDS AT 30 MPH GUSTING TO 52 MPH... A LOT OF
DOWNED TREES...RURAL POWER OUT... 4 INCHES OF SNOW...
NEAR ZERO VISIBILITY IN OPEN...RURAL AREAS...
0320 PM SNOW BOWMAN 46.18N 103.39W
04/30/2011 M4.0 INCH BOWMAN ND EMERGENCY MNGR
...STORM TOTAL THUS FAR...SNOW MELTING ON CONTACT WITH
GROUND...SUSTAINED WINDS AT 30 MPH GUSTING TO 50
MPH...VISBILITY LESS THAN 1/4 MILE...
0400 PM NON-TSTM WND DMG WILLISTON 48.15N 103.63W
04/30/2011 WILLIAMS ND NWS EMPLOYEE
LARGE TREE ON HOUSE LOCATED AT MAIN AND 11TH STREETS...
NUMEROUS DOWNED TREES...BRANCHES...FLAG POLES...ETC...
0453 PM BLIZZARD GRASSY BUTTE 47.39N 103.25W
04/30/2011 MCKENZIE ND CO-OP OBSERVER
STILL NEAR ZERO VISIBILITY. 1 FOOT OF SNOW THUS FAR.
0530 PM HEAVY SNOW WATFORD CITY 47.80N 103.28W
04/30/2011 E6.0 INCH MCKENZIE ND EMERGENCY MNGR
BLIZZARD CONDITIONS WITH 60 TO 70 MPH WINDS. POWER
OUTAGES OVER PARTS OF MCKENZIE COUNTY. SEMI TRUCKS
JACKKNIFED ON HIGHWAY 22 NORTH OF KILLDEER.
0800 PM HEAVY SNOW WILLISTON 48.15N 103.63W
04/30/2011 M7.9 INCH WILLIAMS ND OFFICIAL NWS OBS
0816 PM HEAVY SNOW TROTTERS 47.32N 103.92W
04/30/2011 M14.0 INCH GOLDEN VALLEY ND CO-OP OBSERVER
0904 PM SNOW MINOT 48.23N 101.30W
04/30/2011 E2.0 INCH WARD ND BROADCAST MEDIA
TOTAL SO FAR. STILL SNOWING.
0904 PM SNOW HARVEY 47.77N 99.94W
04/30/2011 E2.0 INCH WELLS ND BROADCAST MEDIA
2 INCHES SO FAR. STILL SNOWING.
0911 PM SNOW PARSHALL 47.95N 102.14W
04/30/2011 M1.5 INCH MOUNTRAIL ND PUBLIC
&&
LHUBERLocal storm report, Apr 30, 8:34 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM SNOW GLEN ULLIN 46.82N 101.83W
04/30/2011 M3.0 INCH MORTON ND CO-OP OBSERVER
&&
LHUBERLocal storm report, Apr 30, 8:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HEAVY SNOW GRASSY BUTTE 47.39N 103.25W
04/30/2011 M13.0 INCH MCKENZIE ND CO-OP OBSERVER
&&
LHUBERLocal storm report, Apr 30, 11:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1213 AM CDT SUN MAY 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM NON-TSTM WND GST 10 N SELFRIDGE 46.19N 100.93W
05/01/2011 M59 MPH SIOUX ND MESONET
40 MPH SUSTAINED WINDS, GUSTING TO 59 MPH
&&
JTAEGERBlizzard, Renville
- When
- May 1, 12:00 AM CST to 2:00 AM CST
- Where
- Renville forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
This event continued from April. Please see the April 30th Storm Data entry for details.
Blizzard, Ward
- When
- May 1, 12:00 AM CST to 2:00 AM CST
- Where
- Ward forecast zone
- Reported by
- Mesonet
This event continued from April. Please see the April 30th Storm Data entry for details.
Blizzard, McLean
- When
- May 1, 12:00 AM CST to 2:00 AM CST
- Where
- McLean forecast zone
- Reported by
- Mesonet
This event continued from April. Please see the April 30th Storm Data entry for details.
Blizzard, Mercer
- When
- May 1, 12:00 AM CST to 2:00 AM CST
- Where
- Mercer forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
This event continued from April. Please see the April 30th Storm Data entry for details.
Blizzard, Bottineau
- When
- May 1, 12:00 AM CST to 5:00 AM CST
- Where
- Bottineau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
This event continued from April. Please see the April 30th Storm Data entry for details.
Blizzard, McHenry
- When
- May 1, 12:00 AM CST to 5:00 AM CST
- Where
- McHenry forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
This event continued from April. Please see the April 30th Storm Data entry for details.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302050, 302051, 302052, 302053, 302054, 302055.